Prompted by reports of serious adverse events, the U.S. Food and Drug Administration announced that safety label changes, including a boxed warning, and a Risk Evaluation and Mitigation Strategy (REMS), are necessary for all botulinum toxin products.
The agency said it took the action because of reports that the effects of the botulinum toxin may spread from the area of injection to other areas of the body, causing symptoms similar to those of botulism, including unexpected loss of strength or muscle weakness, hoarseness or trouble talking, trouble saying words clearly, loss of bladder control, trouble breathing, trouble swallowing, double vision, blurred vision and drooping eyelids.
These symptoms have mostly been reported in children with cerebral palsy being treated with the products for muscle spasticity, an unapproved use of the drugs. Symptoms have also been reported in adults treated both for approved and unapproved uses.
The agency also took the action because of the potential for serious risks associated with the lack of interchangeability among the three licensed botulinum toxin products.
“Updated labels for this class of products will help health care professionals and patients better understand the risks and benefits,” said Russell Katz, M.D., director of the Division of Neurology Products in the FDA’s Center for Drug Evaluation and Research. “Botulinum toxin products have benefits but can cause serious health problems and it is important that anyone who administers or uses these products understands these risks.”
Date: April 30, 2009
Source: US Food and Drug Administration